Is it the Depression or is it the Medicine?

By Dr. Marie Hartwell-Walker

Q: Is it common for depression to cause mental confusion? I know I have clinical depression but I’ve had also had a very hard time being able to focus. I’ve double booked clients and then forgotten to show up. The mental fuzz is effecting my business. I’m on 300 mg of Wellbutrin. The stimulant effect keeps me awake for as much as 30+ hours. I take benedryl to sleep. Is this common?

A: Yes, confusion can be a symptom of depression. But it can also be a side effect of your medication. And it can also be a result of insomnia. In short, there is no easy answer to your question.

When taking any medication, it’s important to stay in touch with your doctor and to be an active member of your own treatment team. It is not unusual for people to try a number of medications before they find the one that is right for them. You need to go back to your prescriber to talk about the side effects you are experiencing and whether a change in medication or dosage is needed. I’m concerned that you are taking a medication to counteract the side effects of another medication. I hope you are doing this under a doctor’s direction and monitoring.

Meanwhile, I very much hope you are participating in some psychotherapy. A combination of medication and therapy is generally thought to be the most effective way to treat depression.

I wish you well.
Dr. Marie

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 28 Dec 2008

APA Reference
Hartwell-Walker, D. (2008). Is it the Depression or is it the Medicine?. Psych Central. Retrieved on August 30, 2014, from http://psychcentral.com/ask-the-therapist/2008/12/28/is-it-the-depression-or-is-it-the-medicine/

Want a more immediate answer from others like you?
Use your Psych Central account in our self-help support community.

Subscribe to Our Weekly Newsletter


Find a Therapist
Enter ZIP or postal code